Indiana, 2003Flash Flooding and Damaging Winds in Indiana, July 6 to 7, 2003
July 6 to 7, 2003 · NWS IND · 24 events in 15 counties and zones
An upper trof pivoting across the lower Great Lakes combined with extreme instability allowed a few severe storms to develop on the evening of July 6. Some rotation was noted in earliest storms that moved across northwest parts of the CWA.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trof pivoting across the lower Great Lakes combined with extreme instability allowed a few severe storms to develop on the evening of July 6. Some rotation was noted in earliest storms that moved across northwest parts of the CWA. They evolved into a squall line that moved across areas mostly north of Interstate 70. There were a few roofs blown off houses across Randolph county. Meanwhile, a semi was blown over near Lebanon. Heavy rain also fell on already saturated ground causing flash flooding the worst of which appeared to be across parts of Tippecanoe, Randolph and Hamilton counties. Law enforcement made several rescue attempts across Tippecanoe county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 6, 1:37 PM EST, 6 hours 53 minutes earlier.
Area forecast discussion, Jul 6, 1:37 PM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
137 PM EST SUN JUL 6 2003
...FLOOD WATCH WILL BE EXTENDED INTO MONDAY AFTERNOON...
PERSISTENCE SEEMS TO BE THE KEY OVER THE LAST SEVERAL DAYS SO WILL
GO WITH THAT AND A MODEL BLEND.
AT 18Z SCATTERED STORMS WERE SKIRTING THE CWA TO THE NORTH AND
SOUTH. SOME CONVECTION IN CENTRAL IL IS HEADED THIS WAY.
AS WITH THE LAST 2 DAYS STORMS HAVE BEEN FORMING ON OLD OUTFLOW
BOUNDARIES IN SUPER MOIST AND UNSTABLE AIR. POPS HAVE BEEN
CHALLENGING AS STORMS ARE MOSTLY SCATTERED IN NATURE TO BEGIN WITH
BEFORE ORGANIZING LATER IN THE EVENING. FLOODING IS ALSO A CONCERN
AS THESES STORMS HAVE BEEN DUMPING 1-2 INCHES OF RAIN EACH TIME.
UPPER PATTERN REMAINS THE SAME FOR THE NEXT FEW DAYS. MOSTLY ZONAL
FLOW WITH SHORT WAVES PASSING BY EVERY 24-36 HOURS OR SO UNTIL
WEDNESDAY WHEN FRONTAL BOUNDARY MOVES SOUTH THROUGH THE CWA. SHORT
WAVES ARE MOSTLY CONFINED TO THE NORTHERN PART OF THE STATE AS IND
CWA IS IN THE MORE DIFFLUENT AREA OF THE UPPER FLOW.
IN THE SHORTER TERM WILL KEEP SCT TSRA IN THROUGH TUESDAY AS SPC HAS
CWA IN SLIGHT RISK THROUGH THEN AND NORTHERN 1/3 OF CWA IN MDT RISK
ON DY2.
.IND...FLOOD WATCH TIL MONDAY AFTERNOON NORTHERN TWO-THIRDS.
SALLY
Hazardous weather outlook, Jul 6, 6:28 PM EST, 2 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EST SUN JUL 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS COULD BE
SEVERE ESPECIALLY NORTH OF INDIANAPOLIS WITH DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND FLASH FLOODING ALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMSON MONDAY AFTERNOON. THE CHANCE
FOR THUNDERSTORMSS WILL CONTINUE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHERS MAY BE NEEDED TONIGHT ESPECIALLY NORTH OF
INDIANAPOLIS
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...
HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
KOCH
In the hours before
Special weather statement, Jul 6, 5:40 PM EST, 2 hours 50 minutes before
INZ021-028>031-035>049-051-052-054>057-312300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EST SUN JUL 6 2003
SEVERE THUNDERSTORM WATCH 654 THAT WAS IN EFFECT FOR...CARROLL...
HOWARD...TIPPECANOE...WARREN...CLINTON...TIPTON...MADISON...
DELAWARE...FOUNTAIN...RANDOLPH...HAMILTON...MONTGOMERY...BOONE...
VERMILLION...HENRY...PARKE...HANCOCK...MARION...HENDRICKS...PUTNAM...
RUSH...SHELBY...JOHNSON...MORGAN...VIGO AND CLAY COUNTIES...HAS BEEN
CANCELLED. A NEW WATCH WILL REPLACE THIS SEVERE THUNDERSTORM WATCH
SHORTLY.
BIELINSKI
Flash Flood, Carroll
- When
- July 6, 8:30 PM EST to 10:30 PM EST
- Where
- Carroll County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -86.563 (the zone’s center; the record gives no point)
Flash Flood, Tippecanoe
- When
- July 6, 8:30 PM EST to 10:30 PM EST
- Where
- Tippecanoe County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.389, -86.894 (the zone’s center; the record gives no point)
Thunderstorm Wind, Tippecanoe
- When
- July 6, 9:00 PM EST
- Where
- Tippecanoe County, 6 mi N of Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.500, -86.867
Thunderstorm Wind, Warren
- When
- July 6, 9:04 PM EST
- Where
- Warren County, Williamsport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -87.300
Thunderstorm Wind, Boone
- When
- July 6, 9:25 PM EST
- Where
- Boone County, Thorntown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.133, -86.600
Thunderstorm Wind, Fountain
- When
- July 6, 9:35 PM EST
- Where
- Fountain County, Covington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -87.400
Thunderstorm Wind, Warren
- When
- July 6, 9:40 PM EST
- Where
- Warren County, 5 mi NE of Foster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.200, -87.400
Flash Flood, Boone
- When
- July 6, 10:30 PM EST to 11:30 PM EST
- Where
- Boone County, Lebanon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.051, -86.469 (the zone’s center; the record gives no point)
Flash Flood, Clinton
- When
- July 6, 10:30 PM EST to 11:30 PM EST
- Where
- Clinton County, Frankfort
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.302, -86.475 (the zone’s center; the record gives no point)
Flash Flood, Howard
- When
- July 6, 10:30 PM EST to 11:30 PM EST
- Where
- Howard County, Kokomo
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.484, -86.117 (the zone’s center; the record gives no point)
Flash Flood, Tipton
- When
- July 6, 10:30 PM EST to 11:30 PM EST
- Where
- Tipton County, Tipton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.311, -86.052 (the zone’s center; the record gives no point)
Flash Flood, Montgomery
- When
- July 6, 10:30 PM EST to 11:30 PM EST
- Where
- Montgomery County, Crawfordsville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.040, -86.893 (the zone’s center; the record gives no point)
Thunderstorm Wind, Boone
- When
- July 6, 10:35 PM EST
- Where
- Boone County, 9 mi NW of Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.150, -86.583
Thunderstorm Wind, Randolph
- When
- July 6, 11:05 PM EST to 11:15 PM EST
- Where
- Randolph County, Brinckley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.267, -85.133
Thunderstorm Wind, Hendricks
- When
- July 6, 11:30 PM EST
- Where
- Hendricks County, 2 mi W of Avon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.767, -86.433
Thunderstorm Wind, Madison
- When
- July 6, 11:30 PM EST
- Where
- Madison County, 3 mi NE of Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -85.633
Flash Flood, Randolph
- When
- July 6, 11:30 PM EST to July 7, 4:00 AM EST
- Where
- Randolph County, Winchester
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.158, -85.011 (the zone’s center; the record gives no point)
Thunderstorm Wind, Delaware
- When
- July 6, 11:40 PM EST
- Where
- Delaware County, Albany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.300, -85.233
Thunderstorm Wind, Boone
- When
- July 6, 11:43 PM EST
- Where
- Boone County, 1 mi NW of Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.067, -86.483
Thunderstorm Wind, Henry
- When
- July 7, 12:00 AM EST
- Where
- Henry County, New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.917, -85.367
Flash Flood, Madison
- When
- July 7, 1:30 AM EST to 3:00 AM EST
- Where
- Madison County, Anderson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Flash Flood, Henry
- When
- July 7, 1:30 AM EST to 3:00 AM EST
- Where
- Henry County, New Castle
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.931, -85.396 (the zone’s center; the record gives no point)
Flash Flood, Delaware
- When
- July 7, 1:30 AM EST to 4:00 AM EST
- Where
- Delaware County, Muncie
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
Flash Flood, Hamilton
- When
- July 7, 1:57 AM EST to 5:00 AM EST
- Where
- Hamilton County, Fishers
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 6, 20031 death · 1 injured · $800,000 · 1 event
- Tornadoes and Hail in Wisconsin, July 6, 20038 injured · $1.1 million · F1 · 22 events
- Hail and Damaging Wind in Nebraska, July 6 to 7, 2003$1.4 million · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, July 6 to 7, 2003$406,000 · 50 kt wind · 20 events
- Damaging Winds in Iowa, July 6, 2003$496,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Michigan, July 6, 2003$230,000 · 2 in hail · 5 events
- Damaging Winds in Ohio, July 6, 2003$108,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, July 6, 2003$66,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, July 6, 2003$40,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Illinois, July 6, 20031 injured · 2 in hail · 30 events
- Tornadoes and Hail in Minnesota, July 6, 2003$5,000 · F1 · 13 events
- Damaging Wind in Iowa, July 6, 2003$55,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372966, 5372967, 5372864, 5372863, 5372958, 5372957, 5372956, 5372968, 5372969, 5372970, 5372971, 5372972, 5372959, 5372963, 5372960, 5372961, 5372977, 5372962, 5372964, 5372965, 5372974, 5372975, 5372976, 5372973.